Uniform topologies on types

Yi-Chun Chen*, Alfredo Di Tillio, Eduardo Faingold, Siyang Xiong

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

18 Citations (Scopus)


We study the robustness of interim correlated rationalizability to perturbations of higher-order beliefs. We introduce a new metric topology on the universal type space, called uniform-weak topology, under which two types are close if they have similar first-order beliefs, attach similar probabilities to other players having similar first-order beliefs, and so on, where the degree of similarity is uniform over the levels of the belief hierarchy. This topology generalizes the now classic notion of proximity to common knowledge based on common p-beliefs (Monderer and Samet 1989). We show that convergence in the uniform-weak topology implies convergence in the uniform-strategic topology (Dekel et al. 2006). Moreover, when the limit is a finite type, uniform-weak convergence is also a necessary condition for convergence in the strategic topology. Finally, we show that the set of finite types is nowhere dense under the uniform strategic topology. Thus, our results shed light on the connection between similarity of beliefs and similarity of behaviors in games.

Original languageEnglish
Pages (from-to)445-478
Number of pages34
JournalTheoretical Economics
Issue number3
Publication statusPublished - Sept 2010


  • Rationalizability
  • incomplete information
  • higher-order beliefs
  • strategic topology
  • Electronic Mail game


Dive into the research topics of 'Uniform topologies on types'. Together they form a unique fingerprint.

Cite this